I have a bruise/stain (clot?) behind my knee after getting sclerotherapy. What is it and would this fade away in time? (photo)

Underwent sclerotherapy about 24 hours ago and only got to remove the bandages today. Was VERY surprised to find this discoloration. All my other injection spots didn't even bruise. Please help!

Doctor Answers (4)

Bruising and Sclerotherapy

+1
This type of bruising shown on the picture is sclerotherapy related bruising (common) and will go away within ten days. Other hyperpigmentation related to sclerotherapy will take months to go away as the injected veins will darken in color and eventually fade away with healing. We recommend topical creams to help reduce the hyperpigmentation (VenoQuin FADE and VenoLucent). We also recommend BruiseFighter right after sclerotherapy to reduce bruising, inflammation and pain, especially in areas like the back of the knee where there is a lot of movement related pain. 


Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

Bruising After Sclerotherapy

+1
Thank you for your question. The picture that you posted appears to be a normal response following Sclerotherapy injections. Bruising is common after this type of injection procedure, the discoloration can last for a few months post treatment.

Best Wishes,

Pablo Prichard

Pablo Prichard, MD
Phoenix Plastic Surgeon
5.0 out of 5 stars 28 reviews

Normal finding.

+1
Sclerotherapy involves multiple injections and bruising is a frequent occurrence.  Often times following sclerotherapy, the sites injected will look worse before getting better.  What your picture shows is normal to happen post sclerotherapy treatment.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 2 reviews

You might also like...

Bruising after Sclerotherapy

+1
Sclerotherapy works by causing an intense inflammatory reaction within the vein being treated.  Small spider veins will become a deeper red or purple and there will often be some redness (similar to a sunburn) surrounding these tiny veins.  Larger spider veins will develop a small amount of clot within them and appear a bit bruised initially.  Your photo looks right on course for one day after the procedure.  The key thing to remember with sclerotherapy is that it always looks much worse before it starts to look better and this process may take weeks to months.  Hope this helps.

Tif Siragusa, MD
Nashville General Surgeon
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.